Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 156, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 2008, 6:09 PM EDT for Carroll County, Floyd County, Patrick County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2008, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 12, 2008, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Carroll County, VA, Floyd County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:07 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 12, 3:07 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 307 PM EDT THU JUN 12 2008 .SYNOPSIS... A WEAK STATIONARY FRONT JUST SOUTH OF THE REGION WILL SLOWLY DISSIPATE THIS AFTERNOON INTO TONIGHT. A MOIST SOUTHERLY FLOW WILL DEVELOP ON FRIDAY AHEAD OF ANOTHER COLD FRONT SET TO APPROACH THE AREA FRIDAY NIGHT. THIS FRONT LOOKS TO WORK ITS WAY THROUGH THE REGION DURING THE WEEKEND BRINGING ANOTHER ROUND OF SHOWERS AND STORMS INTO SATURDAY NIGHT. && .NEAR TERM /THROUGH FRIDAY/... EAST TO SOUTHEAST WINDS ARE BRINGING SMOKE FROM THE GREAT DISMAL SWAMP FIRE AND THE FIRE NEAR THE NORTHEAST NORTH CAROLINA. SOME DISPERSION MODELS ARE TAKING AT LEAST A LAYER OF HAZE/SMOKE ACROSS THE BLUE RIDGE DURING THE NEXT 12 HOURS. HARD TO SAY HOW MUCH VISIBILITIES MAY BE REDUCED DUE TO THE SMOKE WEST OF THE BLUE RIDGE SINCE CLOUD COVER ON THE SATELLITE PICTURES IS OBSCURING THE SMOKE PLUME IN OUT COUNTY WARNING AREA. SMOKE PARTICLES MAY ALSO BE LEADING TO MORE STRATOCUMULUS FORMATION THAN WITH A TYPICAL WEAK UPSLOPE FLOW. HAVE RAISES CHANCES OF RAIN ALONG THE BLUE RIDGE AND EASTERN FOOTHILLS. ADDED SMOKE TO THE FORECAST FOR THIS EVENING...AND KEPT THE FOG IN THE EAST OVERNIGHT WHEN THE DEW POINT DEPRESSION IS SMALL ENOUGH FOR FOG FORMATION. WENT 2 TO 4 DEGREES ABOVE MAV GUIDANCE WHICH HAS BEEN TOO COOL PAST FEW NIGHTS IN THIS AIRMASS. ON FRIDAY...HIGH PRESSURE AND THETA-E BOUNDARY DRIFTING TO THE EAST. THIS WILL ALLOW THE SURFACE WINDS TO BECOME MORE SOUTHERLY THROUGH THE AFTERNOON BRINGING WITH IT MORE HEAT AND HUMIDITY. SMOKE IN THE REGION THROUGH AT LEAST FRIDAY MORNING COULD KEEP SOME FORECASTED TEMPERATURES A LITTLE COOLER. I LOWERED THE PIEDMONT COUNTIES INTO THE MID TO UPPER 80S. BY EARLY AFTERNOON...DIURNAL CONVECTION TO FIRE UP ACROSS THE WEST AND MAY DRIFT TO THE FOOTHILLS. NOT MUCH UPPER LEVEL FLOW...THEREFORE THESE STORMS WILL BE SLOW MOVERS. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... SUMMER-TIME CONVECTION SHOULD BE MORE DIURNAL FRIDAY NIGHT WITH A WEAK SURFACE HIGH AND AN UPPER LEVEL RIDGE BUILDING OVER THE SOUTHERN APPALACHIAN. PATCHY FOG IS POSSIBLE WITH GOOD RADIATIONAL COOLING CONDITIONS EXPECTED OVERNIGHT ESPECIALLY IN AREAS WHERE RAIN FELL EARLIER. COLD FRONT STILL SET TO ENTER SE WV LATE SATURDAY AFTERNOON AND MOVE TO THE EAST SATURDAY NIGHT. AREA LIKELY TO SEE STRONG STORMS DURING SATURDAY AFTERNOON AND EVENING WILL BE SE WV AND THE ALLEGHANY HIGHLANDS. AS THE FRONT TRACKS EAST OVERNIGHT...LOSE OF HEATING AND LIMITED JET DYNAMICS WILL DIMINISH CONVECTION COVERAGE ALONG AND EAST OF THE BLUE RIDGE TO ISOLATED TO SCATTERED. MOST AREAS SHOULD SEE AN END TO THE SHOWERS AROUND MIDNIGHT OR SHORTLY THERE AFTER WITH THE EXCEPTION OF SOUTHSIDE VA. MODELS ARE JUMPING AROUND WITH TIMING OF THE FRONT EXITING THE AREA AND ENDING PRECIPITATION. WILL HEDGE ON THE SIDE OF CAUTION AND KEEP LIGHT CHANCE SHOWERS IN SOUTHSIDE SUNDAY. SATURDAY WILL LIKELY BE THE WARMEST DAY TO THE FORECASTED WEEK. BEING AHEAD OF A SLOW MOVING COLD FRONT...TEMPERATURES SHOULD PUSH 90F IN THE EAST WITH MID 90S POSSIBLE IN THE PIEDMONT. MOUNTAINS LOCATIONS WILL BE IN THE MID TO UPPER 80S. && .LONG TERM /SUNDAY THROUGH THURSDAY/... FOLLOWING THE FRONT PASSAGE...WEAK ZONAL FLOW DEVELOPS OVER THE AREA ON MONDAY. ANY DISTURBANCES SHOULD REMAIN NORTH AND THROUGH THE OHIO VALLEY. IF ANYONE WOULD SEE SHOWERS MONDAY NIGHT INTO TUESDAY...IT WILL LIKELY BE SE WV. DOWNSLOPING FLOW AND LITTLE ENERGY SHOULD KEEP THE REST OF THE CWA MOSTLY DRY. WEDNESDAY INTO FRIDAY...UPPER LEVEL TROUGH SHOULD BE OVER THE EAST COAST. THIS WILL RESULT IN COOLER MORE COMFORTABLE TEMPERATURES. UNTIL THEN...EXPECT TEMPERATURES TO REMAIN ABOVE NORMAL. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... BEST CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 00Z TONIGHT WILL BE BETWEEN KDAN AND KTNB...BASED ON THE LOCAL WRF AND REGION OF BEST UPSLOPE. ISOLATED SHOWERS WERE ALREADY POPPING UP IN THIS AREA. CHC OF RAIN STILL NOT HIGH ENOUGH TO INCLUDE IN THE DAN TAF. SMOKE FROM FIRES ALONG THE SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA COASTAL AREAS IS BEING CARRIED ON THE EAST TO SOUTHEAST LOW LEVEL WINDS INTO DAN. THIS SMOKE AND POSSIBLY SOME FROM A LOCAL FIRE NEAR ROANOKE WILL RESULT IN MVFR VISIBILITIES AT DAN AND ROA FOR THE REST OF THE DAY. ONCE THE INVERSION SETS UP BETWEEN 00Z-03Z THE SMOKE MAY GET TRAPPED NEAR THE GROUND BUT DONT EXPECT VISIBILITIES TO GET ANY WORSE. AS DEW POINTS COME UP OVERNIGHT IT MAY BE EASIER FOR FOG TO FORM WITH MORE PARTICULATES AVAILABLE SO KEPT MVFR FOG IN FOR MOST SITES LATE TONIGHT. AS WINDS COME AROUND TO THE SOUTHWEST ON FRIDAY SMOKE SHOULD STAY EAST OF THE FORECAST AREA. IT MAY GET INTO LYH EARLY FRIDAY MORNING BUT NOT CONFIDENT ENOUGH AT THIS TIME TO PUT A VISIBILITY RESTRICTION IN THE FORECAST. A COLD FRONT IS STILL FORECAST TO ARRIVE LATE SATURDAY. THIS WILL RESULT IN A MORE WIDESPREAD CHANCE OF SHOWERS AND THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
Hazardous weather outlook, Jun 12, 4:21 AM EDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 421 AM EDT THU JUN 12 2008 NCZ001>006-018>020-VAZ007-009>019-022-032-033-043-044-058-WVZ042>045- 130830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX-MERCER-SUMMERS-MONROE-GREENBRIER- 421 AM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THEN CONTINUE INTO EARLY THIS EVENING. A FEW OF THE STORMS COULD PRODUCE ISOLATED DAMAGING WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-023-024-034-035-045>047-059-130830- BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-CHARLOTTE- 421 AM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 12, 3:21 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT THU JUN 12 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-130300- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 321 PM EDT THU JUN 12 2008 ...SMOKE OVER SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA... SMOKE FROM A FIRE IN EASTERN NORTH CAROLINA WILL DRIFT ACROSS PARTS OF SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA THIS AFTERNOON AND INTO TONIGHT. THIS WILL REDUCE THE VISIBILITY ACROSS THE REGION. MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR THE POTENTIAL OF RAPID REDUCTIONS IN VISIBILITIES. PLEASE SLOW DOWN...USE YOUR HEADLIGHTS AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU FROM OTHERS IN CASE A SUDDEN STOP IS REQUIRED. PEOPLE WITH CHRONIC ILLNESS OR RESPIRATORY DIFFICULTIES SHOULD AVOID BEING OUTDOORS UNTIL THE SMOKE AND HAZE DISSIPATES. RCS
Special weather statement, Jun 12, 3:57 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT THU JUN 12 2008 VAZ010-011-013-WVZ042-122045- PULASKI VA-BLAND VA-GILES VA-MERCER WV- 357 PM EDT THU JUN 12 2008 ...STRONG THUNDERSTORM NORTHWEST OF PULASKI DRIFTING NORTH... AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF PULASKI...OR ABOUT 4 MILES SOUTH OF WHITE GATE...MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MECHANICSBURG AT 420 PM EDT...WHITE GATE AT 425 PM EDT...CHAPEL...THESSALIA AT 445 PM EDT... EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THIS AREA THROUGH 5PM. THIS STORM WAS ALSO PRODUCING FREQUENT LIGHTNING AND SOME SMALL HAIL. JDS
Special weather statement, Jun 12, 4:30 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT THU JUN 12 2008 VAZ010-011-013-122115- PULASKI VA-BLAND VA-GILES VA- 430 PM EDT THU JUN 12 2008 ...THUNDERSTORM PRODUCING HEAVY RAIN NEAR MECHANICSBURG AND WHITE GATE... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF PULASKI...OR ABOUT 4 MILES SOUTH OF WHITE GATE...MOVING NORTHEAST AT 6 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WHITE GATE AT 445 PM EDT... EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES IN THE AREA THROUGH 500 PM. THOSE RESIDENTS LIVING NEAR WALKER CREEK AND KIMBERLING CREEK SHOULD BE ON THE LOOKOUT FOR RISING WATER LEVELS. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:18 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 57 min |
| Jun 12, 12:57 AM EDT | Flash Flood Warning | RNK | Henry, Patrick, City of Martinsville | 3 hr |
| Jun 11, 11:38 PM EDT | Flash Flood Warning | RNK | Rockingham, Stokes | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.